Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

May 9, 2021Gillespie County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at May 9, 2021, 9:53 PM CDT for Gillespie County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2021, 9:53 PM CDT (02:53 UTC)
Expired
May 9, 2021, 10:45 PM CDT
In force
52 min
Issued by
NWS Austin/San Antonio, TX

County Gillespie County, TX

The radar

The Austin/San Antonio radar (KEWX), 122 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2021-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2021-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5144 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

943 
WWUS84 KEWX 100253
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
953 PM CDT Sun May 9 2021
 
TXZ171-188-100345-
Gillespie TX-Llano TX-
953 PM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GILLESPIE AND
SOUTHWESTERN LLANO COUNTIES UNTIL 1045 PM CDT...

At 952 PM CDT, Doppler radar was tracking a strong thunderstorm over
Doss, or 19 miles south of Mason, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fredericksburg, Cherry Spring, Crabapple, Doss, and Enchanted Rock 
State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 3050 9870 3026 9884 3041 9924 3050 9920
      3050 9897 3054 9896
TIME...MOT...LOC 0252Z 288DEG 28KT 3047 9913 

$$

BF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at May 9, 8:07 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 9, 8:07 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
807 PM CDT Sun May 9 2021

.UPDATE...
Made some adjustments to the PoPs for the evening based on the
current radar trends. A single supercell is moving through Gillespie
and Blanco County. The storm has been moving to the southeast fairly
steadily which would take it into Southern Blanco, Northern Kendall,
and eventually Comal Counties. Think the storm should generally
weaken with the loss of daytime heating, but have raised PoPs
downstream of the storm to account for it. Have also lowered PoPs
across the northern Hill Country. Took the moment to retrend the
hourly grids as well.

&&

.PREV DISCUSSION... /ISSUED 628 PM CDT Sun May 9 2021/

AVIATION...
In terms of precipitation at AUS we will have to monitor the
supercell moving into Llano County. It it was going to impact AUS it
would be around 02z, but models are showing it generally weakening as
it moves east towards I-35.

Ceilings in general will drop at all sites tonight once more with
plenty of surface moisture in place. MVFR cigs will build in across
the I-35 corridor around 05z with IFR likely by 07z. While northerly
and northeasterly winds are likely to be breezy as a cold front sags
through the area preventing fog it will do little to help with
ceilings which will linger into Monday morning. IFR should stick
around through much of the morning hours across the I-35 terminals,
with ceilings rising to MVFR by early afternoon.

At DRT MVFR cigs will be possible by 10z and will stick around
through about 19z on Monday. Generally easterly winds around 10 knots
will be possible at DRT.

Scattered showers and thunderstorms will be possible late in the
period across the Rio Grande tomorrow evening, but will not include
those in this TAF package.

PREV DISCUSSION... /ISSUED 314 PM CDT Sun May 9 2021/

UPDATE...

A Severe Thunderstorm Watch is in effect until 10pm for Blanco,
Burnet, Comal, Gillespie, Hays, Kendall, Kerr, Llano, Travis, and
Williamson Counties. The primary hazards are large hail and damaging
wind gusts, with several very large hail reports of 2" or greater
possible.

-Morris

PREV DISCUSSION... /ISSUED 214 PM CDT Sun May 9 2021/

SHORT TERM (Today through Monday)...

A busy surface pattern is in place across portions of western and
central Texas this afternoon. As of 18Z, a dryline is noted from
near Sonora to near Del Rio with a cold front located from Brownwood
to just north of San Angelo into the central Permian Basin of west
Texas. Across most of south central Texas, a warm and moist air mass
is in place with current temperatures in the lower 80s to mid 90s
and dewpoints in the lower 60s to lower 70s.

The above mentioned cold front will continue to sag southward
through late this afternoon and early this evening. We are already
seeing some convection go up along the cold front across north Texas
and based on the latest hi-res model data, we should see additional
convection develop along the front over the far northern Hill
Country in the vicinity of Mills/San Saba/Lampasas counties where SPC
mesoanalysis places the highest CAPE values with little to no CIN.
Given plenty of deep layer shear and healthy mid-level lapse rates,
severe thunderstorm development appears likely. The latest SPC
outlook continues to highlight areas generally along and north of a
Comfort to Kyle to Giddings line in a Slight Risk (Level 2 out of 5).
This does include the Austin Metro area. Just south of this line,
including the cities of Kerrville, Boerne, San Marcos and La Grange,
the threat drops slightly into the Marginal (Level 1 out of 5).
Regardless of the threat level, strong to severe thunderstorms are
forecast to develop late this afternoon through early this evening.
The main severe weather concerns will be large hail and damaging
winds. Severe parameters favor some very large hail (>2" diameter)
for areas outlined in the Slight Risk category.

With the loss of daytime heating, we expect a decrease in the severe
weather threat along with an overall decrease in the coverage of
convection as we head into the very late evening hours. We will
maintain a low chance (20%) for some showers and thunderstorms after
midnight across the Hill Country and I-35 corridor north of San
Antonio. Overnight lows will be cooler behind the boundary in the
Hill Country with some lower to mid 60s, while it remains warm
elsewhere with lows generally in the mid 60s to mid 70s.

On Monday, another active weather day is shaping up during the late
afternoon and evening hours, especially for areas along and west of
a Llano to San Antonio to Dilley line. With a cold front in the area
and an approaching mid-level disturbance, we should see a round of
convection develop over the southern Edwards Plateau, western Hill
Country and portions of the Rio Grande plains. Large hail and
damaging thunderstorm winds will be the main severe weather
concerns. High temperatures will vary greatly depending on the
location of the front. For now, we will keep highs down into the
lower 70s across portions of Llano and Burnet counties. To the south
of the front, warm temperatures are in store with mid 80s to near
100 degrees expected. While the overall severe weather threat should
gradually ease as we head into early Monday morning, we will then
need to focus our attention on some pockets of heavy rainfall over
the southern Edwards Plateau and Hill country. Overnight lows will
again be tough to pinpoint with a front in the area. For now, we
will forecast lows as cool as the upper 50s in the Hill Country with
lower 70s for areas south of Highway 90.

LONG TERM (Monday Night through Saturday)...

Tuesday morning the surface cold front is likely to be draped near
our southern border and should continue sagging slowly southward.
However, flow at 850mb and 700mb will remain generally out of the
south, with rich moisture continuing to flow in aloft over the front.
Model PW values of 1.5-2.1" are forecast across all but far
northwestern portions of Val Verde and Edwards counties Tuesday into
Tuesday evening. Areas of showers and thunderstorms are likely
through the day thanks to the widespread isentropic ascent and a
potential mid- level perturbation as well.

We are currently under a broad-brushed marginal risk of severe
thunderstorms in the SPC Day 3 Outlook, with large hail likely to be
the primary threat from the elevated thunderstorm activity. SREF
mean MUCAPE hovers in the 1500-2500 J/kg range through the day,
night and into Wednesday, likely highest near the Rio Grande where
steeper mid-level lapse rates are anticipated in the EML. Even the
outlier NAM depicts ample elevated instability across much of the
area. Given the high moisture content, locally heavy rainfall could
also be in the cards, and we are under a marginal risk in the WPC Day
3 Excessive Rainfall Outlook for Tuesday to cover this risk. Nailing
down the timing and location of highest risk is impossible at this
moment. Suffice it to say the entire region should be on the lookout
for the potential for both large hail and localized flooding concerns
Tuesday and Tuesday night with more clarity hopefully to come after
the first couple rounds of storms which will have a large impact on
the environment.

I would anticipate a marginal risk of severe storms, again with hail
as the primary risk, may be needed for Wednesday too as overrunning
flow over the shallow cold layer will keep shower/storm chances in
the forecast through the day. Pwats should fall below 1.5" across
our northern counties during the day as the 850-700mb trough finally
pushes to the east and flow swings around to the north at mid-levels
Any heavy rainfall threat will hopefully remain south of the metros
by midday. The focus for storms should shift southwest to the Winter
Garden region by Wednesday night and at this time it looks like
we'll finally dry out for Thursday and Friday.

In terms of temperatures, there's still quite a bit of spread in the
models for Tuesday and beyond and the picture isn't much clearer
than it was this time yesterday. The NAM remains a cold outlier, but
even in the GEFS the membership varies from highs in the upper 50s
to highs in the mid 80s on Wednesday at AUS. The SREF is much more
clustered around a somewhat warmer solution with only a couple of
cold outliers. This is likely lending some credence to the NAM being
out to lunch on this particular airmass, but it's puzzling to see
such a stark difference between it and the SREF mean! Regardless,
cooler than normal conditions are rather likely in the Tue-Fri time
frame, coldest on Wednesday with a little bit of a warm up (and a
return of high dew points) possible through the weekend as mean sfc
ridging dominates the eastern CONUS. Could see rain chances return
on Saturday.

AVIATION... Cigs along the I-35 corridor have lifted back to VFR and
will generally remain VFR through this afternoon and early evening.
The exception will be near AUS where some convection is expected to
impact the terminal during the 23-03Z time frame. For now, we have
included a TEMPO group between 00-02Z, but this may need to be
altered depending on storm development to our north. Otherwise, look
for low clouds to develop and expand over the region late evening and
overnight with MVFR cigs in store for SAT and SSF. We did include a
period of IFR cigs at AUS as some slightly cooler air in the boundary
layer could promote lower cigs and some fog. MVFR cigs should also
make it to DRT and we will begin MVFR conditions at 10Z. All sites
should see some gradual improvement tomorrow, but AUS likely to
remain MVFR well into the afternoon hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              87  69  79  63  75 /  20  40  30  60  80
Austin Bergstrom Intl Airport  88  69  80  63  76 /  20  40  30  50  80
New Braunfels Muni Airport     88  71  84  65  79 /  10  50  30  50  70
Burnet Muni Airport            87  65  73  59  73 /  30  30  30  60  80
Del Rio Intl Airport          102  72  93  69  82 /   0  -   30  60  50
Georgetown Muni Airport        88  67  75  61  74 /  40  40  30  60  80
Hondo Muni Airport             93  72  91  67  82 /  -   -   30  50  70
San Marcos Muni Airport        88  69  82  63  77 /  20  40  30  50  70
La Grange - Fayette Regional   89  73  86  67  79 /  20  30  20  40  70
San Antonio Intl Airport       90  72  86  66  80 /  10  40  30  50  70
Stinson Muni Airport           93  74  88  67  82 /  10  10  20  50  60

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Treadway
Long-Term...05
Decision Support...Morris
Hazardous weather outlook, May 9, 3:10 PM CDT, 6 hours 43 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
310 PM CDT Sun May 9 2021

TXZ171>173-183>194-202>209-217>225-228-102015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
310 PM CDT Sun May 9 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

A Severe Thunderstorm Watch is in effect until 10pm for Blanco,
Burnet, Comal, Gillespie, Hays, Kendall, Kerr, Llano, Travis, and
Williamson Counties.

Strong to severe thunderstorms are possible this evening, mainly
along and north of a Medina to New Braunfels to La Grange line.
The primary hazards will be large hail and damaging winds, with
some isolated hail greater than 2 inches possible north of a
Comfort to Kyle to Giddings line.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe storms with the potential for very large hail
are also possible on Monday afternoon and evening, mainly along
and west of a Llano to San Antonio to Dilley line. Strong to
severe storms are also possible on Tuesday with large hail and
damaging winds being the primary hazards. Additionally, locally
heavy rainfall is possible both Monday and Tuesday, which could
result in flooding due to already saturated soils.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to the National
Weather Service.

In the hours before

Local storm report, May 9, 7:40 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
740 PM CDT SUN MAY 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             4 W WILLOW CITY         30.41N 98.77W
05/09/2021  E0.88 INCH       GILLESPIE          TX   COCORAHS

            NICKLE SIZE HAIL FELL AROUND 7:30 WITH PEA
            SIZE HAIL CONTINUING TO FALL.

&&

MB
Local storm report, May 9, 7:46 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
746 PM CDT SUN MAY 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             4 SE CRABAPPLE          30.40N 98.79W
05/09/2021  E1.75 INCH       GILLESPIE          TX   TRAINED SPOTTER

            PING PONG TO GOLFBALL SIZE SIZE HAIL AND
            WIND SPEEDS ESTIMATED OF AROUND 60 MPH. WIND
            DRIVEN HAIL LED TO BROKEN WINDOWS AT
            RESIDENCE.

&&

MB
Local storm report, May 9, 7:53 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
753 PM CDT SUN MAY 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             2 WSW WILLOW CITY       30.39N 98.73W
05/09/2021  E2.50 INCH       GILLESPIE          TX   TRAINED SPOTTER

            UP TO TENNIS BALL SIZE HAIL JUST SOUTHWEST
            OF WILLOW CITY.

&&

MB
Local storm report, May 9, 7:54 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
754 PM CDT SUN MAY 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             2 WSW WILLOW CITY       30.38N 98.73W
05/09/2021  E1.75 INCH       GILLESPIE          TX   COCORAHS

            GOLFBALL SIZE HAIL FALLING FOR 15 MINUTES
            STARTING AROUND 7:25 PM.

&&

MB
Local storm report, May 9, 8:09 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
809 PM CDT SUN MAY 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     HAIL             1 E HYE                 30.24N 98.56W
05/09/2021  E1.75 INCH       BLANCO             TX   PUBLIC

            REPORT FROM MPING.

&&

MB
Special weather statement, May 9, 9:53 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
953 PM CDT Sun May 9 2021

TXZ171-188-100345-
Gillespie TX-Llano TX-
953 PM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GILLESPIE AND
SOUTHWESTERN LLANO COUNTIES UNTIL 1045 PM CDT...

At 952 PM CDT, Doppler radar was tracking a strong thunderstorm over
Doss, or 19 miles south of Mason, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fredericksburg, Cherry Spring, Crabapple, Doss, and Enchanted Rock
State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 3050 9870 3026 9884 3041 9924 3050 9920
      3050 9897 3054 9896
TIME...MOT...LOC 0252Z 288DEG 28KT 3047 9913

BF

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:08 PM CDTSevere Thunderstorm WarningEWXBlanco, Gillespie, Llano67 min
May 9, 7:47 PM CDTSevere Thunderstorm WarningEWXBlanco, Gillespie, Kendall58 min
May 10, 3:19 PM CDTSpecial Weather StatementEWXReal41 min
May 10, 3:44 PM CDTSevere Thunderstorm WarningEWXEdwards, Real46 min
May 10, 4:21 PM CDTSevere Thunderstorm WarningEWXBandera, Kerr, Real37 min
May 10, 5:56 PM CDTSpecial Weather StatementEWXEdwards49 min
May 10, 6:00 PM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde60 min
May 10, 6:17 PM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde58 min
May 10, 6:49 PM CDTSpecial Weather StatementEWXDimmit, Maverick41 min
May 10, 6:59 PM CDTSevere Thunderstorm WarningEWXDimmit, Maverick, Zavala61 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.